Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Remote Access
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

Pseudo-random numbers. The exact distribution of pairs


Author: U. Dieter
Journal: Math. Comp. 25 (1971), 855-883
MSC: Primary 60E05
MathSciNet review: 0298727
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Pseudo-random numbers are usually generated by linear congruential methods. Starting with an integer $ {y_0}$, a sequence $ \{ {y_i}\} $ is constructed by $ {y_{i + 1}} \equiv a{y_i} + r \pmod m, m, a, r$ being integers. The derived fractions $ {x_i} \equiv {y_i}/m$ are taken as samples from the uniform distribution on [0, 1). In this paper it is shown that the joint probability distribution of pairs $ {x_i},{x_{i + s}}$ can be calculated exactly. Explicit calculations show that this distribution is surprisingly near to the uniform distribution for most 'reasonable' generators. The best approximation to the uniform distribution on the unit-square is achieved if the continued fraction for $ {a^s}$ and m (or $ {a^s}$ and m/f) is long.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 60E05

Retrieve articles in all journals with MSC: 60E05


Additional Information

DOI: http://dx.doi.org/10.1090/S0025-5718-1971-0298727-8
PII: S 0025-5718(1971)0298727-8
Keywords: Multiplicatively generated pseudo-random numbers
Article copyright: © Copyright 1971 American Mathematical Society



Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia